Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Fort Worth, TX

April 18, 2015Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 18, 2015, 7:58 PM CDT for Denton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 7:58 PM CDT (00:58 UTC)
Expired
Apr 18, 2015, 11:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 70 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:25 PM CDTFLOODRoanoke, TXLAW ENFORECEMENT CLOSING PART OF BYRON NELSON RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WGUS54 KFWD 190058
FFWFWD
TXC121-190400-
/O.NEW.KFWD.FF.W.0008.150419T0058Z-150419T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
758 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1100 PM CDT
    
* AT 758 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3341 9684 3299 9685 3299 9713 3298 9715
      3299 9740 3343 9738

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 6:58 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 18, 6:58 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
658 PM CDT SAT APR 18 2015

.AVIATION...
BROKEN CONVECTIVE LINE FROM GAINESVILLE TO LAMPASAS MOVING
EASTWARD...AND WILL IMPACT THE DFW-AREA TERMINALS AND WACO IN THE
01Z-03Z TIMEFRAME. WIND GUSTS IN EXCESS OF 40KTS...ISOLATED 60+KTS
AS ACTIVITY WORKS ACROSS THE METROPLEX AND WACO. MOST TSRA SHOULD
BE CLEAR OF ALL TAF SITES BY 04Z. RESIDUAL -SHRA EXPECTED UNTIL
APPROXIMATELY 05Z. MAY SEE SOME MVFR CIGS/VSBYS INTERMITTENTLY AT
ALL SITES THROUGH 12Z...BUT SHOULDN'T LAST LONG ENOUGH TO INCLUDE
IN TAFS AT PRESENT. EXPECT VFR CONDITIONS AREA-WIDE AFTER 12Z
SUNDAY.

WINDS AT METROPLEX TAF SITES WILL VEER THROUGH THE MORNING
HOURS...THEN SHIFT TO A WEST/NORTHWEST DIRECTION IN THE 19-21Z
TIMEFRAME AS A FRONT SWEEPS THROUGH THE AREA. WINDS WILL LIKELY
GUST AT TIMES TO 20-25KTS...PRESENTING SOME POSSIBLE CROSSWIND
ISSUES SUNDAY AFTERNOON. FRONTAL PASSAGE AND ASSOCIATED WIND SHIFT
AT WACO WILL OCCUR IN ROUGHLY THE SAME TIME WINDOW 19-21Z AS WELL.

BRADSHAW

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SAT APR 18 2015/
THE UPPER LEVEL LEVEL LOW THAT HAS SPENT THE LAST COUPLE OF DAYS
OVER THE CENTRAL ROCKIES IS NOW ON THE MOVE EASTWARD OUT INTO THE
PLAINS. A SHORTWAVE TROUGH AXIS ROTATING AROUND THE BASE OF THE
UPPER LOW WILL TRACK THROUGH NORTH TEXAS THIS EVENING AND PROVIDE
THE LIFT REQUIRED TO GENERATE CONVECTION. ALREADY SHOWERS AND
STORMS ARE FORMING ACROSS WEST CENTRAL TEXAS...ALONG AN ORGANIZING
DRY LINE. THE APPROACHING SHORTWAVE TROUGH AND PARTLY SUNNY SKIES
HAS ALLOWED THE AIRMASS OVER THE REGION TO BEGIN THE RECOVERY
PROCESS FROM THE CONVECTIVE OVERTURNING/STABILIZATION THAT
OCCURRED LAST NIGHT. OBJECTIVE ANALYSIS HAS CONVECTIVE INHIBITION
ERODING OVER MOST OF THE REGION...BUT ABOUT 50 J/KG OF SURFACE
BASED CINH REMAIN. A FEW MORE HOURS OF HEATING AND INCREASING
SOUTHERLY WINDS WILL CONTINUE TO HELP PRIME THE ATMOSPHERE FOR THE
SCATTERED STORMS AS THEY MOVE IN FROM THE WEST LATE THIS AFTERNOON.

SURFACE BASED CAPE WILL RANGE FROM 1000-2000 J/KG...WHICH IS
ENOUGH FOR A LARGE HAIL THREAT ESPECIALLY GIVEN THE STEEP MID
LEVEL LAPSE RATES AND RELATIVELY LOW -20C AND 0C HEIGHTS. BULK
WIND SHEAR IS NOT TOO IMPRESSIVE BUT IS ADEQUATE FOR SOME
TRANSIENT SUPERCELL STRUCTURES. WE GENERALLY EXPECT THE STORM
ACTIVITY TO EVOLVE INTO MULTI-CELL CLUSTERS OR SHORT LINE SEGMENTS
WITH AN EASTWARD MOTION BY EARLY EVENING. DAMAGING WINDS WILL BE
POSSIBLE...ESPECIALLY WHERE THESE LINE SEGMENTS ORGANIZE. NOT
EVERYONE WILL BE DIRECTLY IMPACTED BY THE HEAVY RAINFALL OR STORMS
THIS EVENING...BUT WE HAVE INCREASED POPS INTO THE LIKELY CATEGORY
SINCE MOST LOCATIONS WILL PROBABLY SEE RAINFALL. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT WEST OF THE I-35 CORRIDOR...WHERE
THE SEVERE RISK IS GREATEST. HOWEVER CONDITIONS ACROSS THE I-35
CORRIDOR DO LOOK A LITTLE MORE FAVORABLE FOR SEVERE WEATHER THAN
YESTERDAY SO IT IS POSSIBLE THE BOX WILL BE EXPANDED EASTWARD OR A
NEW ONE WILL BE ISSUED IN A FEW HOURS. AS FOR TIMING...STORMS WILL
AFFECT THE WESTERN ZONES NOW THROUGH 8PM...THE I-35 CORRIDOR FROM
7 TO 11 PM...AND THE EASTERN ZONES FROM 9 PM TO 2 AM. POPS WILL
END FROM WEST TO EAST TONIGHT AS THE SHORTWAVE TROUGH MOVES EAST.

A SURFACE LOW WILL TRACK ALONG THE RED RIVER VALLEY SUNDAY AND
SEND A COLD FRONT THROUGH THE REGION DURING THE DAYTIME HOURS.
WINDS WILL BECOME SOUTHWESTERLY BY MORNING...GRADUALLY VEERING TO
THE WEST AND NORTHWEST DURING THE DAY. WINDS WILL BE A BIT BREEZY
FROM THE NORTHWEST BY LATE AFTERNOON AS DEEP MIXING OF THE LOWER
ATMOSPHERE TRANSFERS HIGHER MOMENTUM AIR DOWN TO THE SURFACE.
SOME GUSTS TO 30 MPH ARE POSSIBLE BY LATE AFTERNOON. WITH THE
VEERING WINDS AND MAINLY SUNNY SKIES TOMORROW...TEMPERATURES WILL
BENEFIT FROM DOWNSLOPE SUBSIDENCE AND WARM INTO THE 80S AREAWIDE.
ACROSS THE EASTERN ZONES...THE AIRMASS WILL BECOME VERY UNSTABLE
AND WEAKLY CAPPED AHEAD OF THE FRONT DURING THE AFTERNOON HOURS.
HOWEVER CONVECTION WILL HAVE TROUBLE DEVELOPING DUE TO THE DRYING
EFFECTS OF WESTERLY WINDS ABOVE THE SURFACE. STILL WE WILL HOLD
ONTO LOW POPS FOR ISOLATED CONVECTION. SOME SEVERE THREAT DOES
EXIST...BUT IT IS LIKELY THE CELLS THAT DO FORM IN OUR CWA WILL
HAVE MOVED INTO EAST TEXAS BEFORE GROWING MATURE ENOUGH FOR
SEVERE WEATHER.

MUCH COOLER WEATHER IS EXPECTED SUNDAY NIGHT WITH TEMPS FALLING
INTO THE MID 40S AND MID 50S FOR LOWS. ANOTHER PIECE OF UPPER
LEVEL ENERGY WILL MOVE THROUGH THE NORTHERN ZONES EARLY MONDAY
MORNING CAUSING LIFT AND SATURATION ALOFT. THIS WILL SURELY RESULT
IN MID LEVEL CLOUDS AND VIRGA...AND PERHAPS SOME LIGHT SHOWERS OR
SPRINKLES IF THE LOW LEVELS ARE MOIST ENOUGH. WILL KEEP THE
FORECAST DRY FOR NOW BUT IT IS SOMETHING TO WATCH. THESE CLOUDS
SHOULD DISSIPATE BY MIDDAY MONDAY WITH MOSTLY SUNNY SKIES AND
PLEASANT CONDITIONS. HIGHS WILL ONLY BE IN THE LOW 70S WITH
ANOTHER COOL NIGHT MONDAY NIGHT. SOUTHERLY WINDS RETURN ON
TUESDAY...BUT MOISTURE WILL BE SLOW TO ARRIVE AND MODEL GUIDANCE
HAS BACKED OFF ON QPF SO WILL SHOW A DRY FORECAST.

MODEL GUIDANCE CONTINUES TO DISPLAY A LOT OF DISAGREEMENT IN THE
MID TO LATE WEEK AS THEY ARE STRUGGLING WITH THE SUBTLE FEATURES
IN THE WEST/SOUTHWEST FLOW ALOFT. THERE IS AGREEMENT THAT THE CAP
WILL BE PRETTY TOUGH TO OVERCOME WEDNESDAY AND THURSDAY AND
THEREFORE WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY. BY
THURSDAY NIGHT AND FRIDAY THE GFS/ECMWF ARE KEYING IN ON A
STRONGER SHORTWAVE TROUGH THAT LIFTS AND ERODES THE CAP. IN
ADDITION...A COLD FRONT WILL PROBABLY ACCOMPANY THIS SYSTEM...SO
WILL SHOW POPS INCREASING TO 30-40 PERCENT DURING THIS TIME.
OTHERWISE WILL SHOW TEMPERATURES GRADUALLY WARMING FROM THE 70S
MID-WEEK TO THE MID 80S BY THURSDAY AND FRIDAY. A SLIGHT COOL DOWN
IS EXPECTED NEXT SATURDAY IN THE WAKE OF THE COLD FRONT.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  60  83  51  72  50 /  70   5   0   5   5
WACO, TX              61  86  50  73  47 /  60  10   0   0   5
PARIS, TX             59  82  50  70  46 /  60  20   5   5   5
DENTON, TX            59  80  49  71  47 /  70   5   5   5   5
MCKINNEY, TX          60  82  50  72  47 /  70  10   0   5   5
DALLAS, TX            61  85  54  74  52 /  70  10   0   5   5
TERRELL, TX           61  84  53  73  49 /  70  20   5   5   5
CORSICANA, TX         62  85  51  73  50 /  60  20   5   5   5
TEMPLE, TX            61  88  51  75  50 /  60  10   5   0   5
MINERAL WELLS, TX     57  80  50  71  48 /  50   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 18, 3:22 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT SAT APR 18 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
322 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS NORTH TEXAS
THIS EVENING. A FEW SEVERE STORMS WITH DAMAGING WINDS...LARGE
HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE.
BRIEF HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST
OF THE INTERSTATE 35 CORRIDOR. A FEW OF THESE STORMS MAY BE
STRONG WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT AND CONTINUE
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING WEST OF THE INTERSTATE 35 CORRIDOR...AND ACROSS THE REST
OF THE REGION LATE THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Apr 18, 7:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     FORT WORTH              32.75N  97.34W
04/18/2015  M59 MPH          TARRANT            TX   BROADCAST MEDIA

            DOWNTOWN AREA
Local storm report, Apr 18, 7:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     FORT WORTH              32.75N  97.34W
04/18/2015  M66 MPH          TARRANT            TX   ASOS

            REPORTED AT FORT WORTH NAS ASOS
Local storm report, Apr 18, 7:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     WATAUGA                 32.85N  97.27W
04/18/2015  E60 MPH          TARRANT            TX   TRAINED SPOTTER

            EST 60+ MPH WIND GUST NEAR DENTON HWY AND N TARRANT
Local storm report, Apr 18, 7:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
749 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 SW CROWLEY            32.55N  97.36W
04/18/2015                   JOHNSON            TX   PUBLIC

            TREES UPROOTED JUST SOUTHWEST OF CROWLEY IN TARRANT
            COUNTY
Local storm report, Apr 18, 7:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
751 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             ROANOKE                 33.02N  97.18W
04/18/2015  E1.00 INCH       DENTON             TX   NWS EMPLOYEE
Local storm report, Apr 18, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     ARLINGTON               32.73N  97.12W
04/18/2015  E75 MPH          TARRANT            TX   TRAINED SPOTTER

            EST 75 MPH WIND AT I-20 AND GREENOAKS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:08 PM CDTFlash Flood WarningFWDParker3 hr
Apr 18, 7:44 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant61 min
Apr 18, 7:46 PM CDTSevere Thunderstorm WarningFWDDenton59 min
Apr 18, 8:05 PM CDTSpecial Weather StatementFWDBell, Falls, Limestone40 min
Apr 18, 8:12 PM CDTSevere Thunderstorm WarningFWDCollin63 min
Apr 18, 8:19 PM CDTSevere Thunderstorm WarningFWDNavarro56 min
Apr 18, 8:20 PM CDTAreal Flood AdvisoryFWDCooke, Grayson115 min
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall53 min
Apr 18, 8:50 PM CDTSevere Thunderstorm WarningFWDHenderson55 min
Apr 18, 8:51 PM CDTSpecial Weather StatementFWDFreestone, Leon, Limestone, Milam, Robertson39 min
Apr 18, 9:17 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt58 min
Apr 18, 9:25 PM CDTSevere Thunderstorm WarningFWDHenderson49 min
Apr 18, 9:30 PM CDTSpecial Weather StatementFWDAnderson45 min
Apr 18, 10:01 PM CDTSpecial Weather StatementFWDHopkins, Rains44 min
Apr 18, 10:04 PM CDTAreal Flood AdvisoryFWDHenderson, Kaufman, Van Zandt3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.